Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 507, NWS Des Moines, IA

September 23, 2008Guthrie County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 23, 2008, 6:25 PM CDT for Guthrie County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2008, 6:25 PM CDT (23:25 UTC)
Expired
Sep 23, 2008, 7:15 PM CDT
In force
50 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

County Guthrie County, IA

The radar

The Des Moines radar (KDMX), 65 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-279 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 6:25 PM CDT, 0 minutes earlier.

Area forecast discussion, Sep 23, 6:25 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
625 PM CDT TUE SEP 23 2008

.DISCUSSION...
SFC BOUNDARY WILL ADVANCE SLOWLY EAST THROUGH TONIGHT. SCATTERED
CONVECTION HAS INITIATED FROM NW IA AND ERN NEBRASKA THOUGH THE
ACTIVITY IS WELL BELOW SEVERE LIMITS AT THIS TIME. SEVERE WX
PARAMETERS ARE MARGINAL THIS AFTERNOON WITH UNSEASONABLY DEEP WARM
LAYER NEAR 13 KFT LIMITING HAIL POTENTIAL. GREATEST THREAT WILL BE
DAMAGING WINDS WITH NEAR UNIDIRECTIONAL FLOW THROUGHOUT THE LAYER.
NO DIRECTIONAL SHEAR AND LIMITED SPEED SHEAR SHOULD KEEP PRIMARY
STORM MODE AS MULTICELL LINE THOUGH AN EMBEDDED SUPERCELL IS STILL
POSSIBLE. MLCAPES NEAR 1500 J/KG NOW HOWEVER CU FIELD IS BECOMING
BROKEN AHEAD OF THE BOUNDARY AND MAY END UP LIMITING OVERALL
INSTABILITY AND SVR THREAT. LATE CLEARING IN THE FAR NORTH WITH
LIGHT WINDS MAY PRODUCE SOME FOG BEFORE DAYBREAK.

SHOWERS WILL LIKELY LINGER IN THE SOUTHEAST COUNTIES WEDNESDAY
MORNING. THERE IS SOME UNCERTAINTY AS TO HOW FAR SOUTH THE FRONT
WILL PUSH DURING THE AFTERNOON HOURS. THE NAM STALLS IT OUT IN
SOUTHERN IOWA AND DEVELOPS SOME LATE AFTERNOON/EVENING CONVECTION
ALONG THE HIGHWAY 34 AND INTERSTATE 80 CORRIDORS. THE ECMWF/GFS/SREF
ALL PUSH THE FRONT SOUTH. WILL KEEP SMALL POPS SOUTH OF HIGHWAY 34
THROUGH 00Z BUT IGNORE THE NAM OUTLIER FOR NOW. WAA WILL INCREASE
ACROSS WESTERN IOWA LATE WEDNESDAY NIGHT INTO THURSDAY MORNING AS
THE FRONT LIFTS BACK NORTH. THE GFS IS HAVING SOME APPARENT
CONVECTIVE FEEDBACK ISSUES WITH THE LARGE QPF BULLSEYE IN FAR
NORTHEAST NEBRASKA AND WILL DISREGARD THAT...BUT THERE SHOULD BE
SOME SCATTERED STORMS. FOR LATER THURSDAY INTO FRIDAY...UPPER
RIDGING WILL BUILD INTO IOWA WHICH WILL BOOST AFTERNOON TEMPERATURES
INTO THE 80 TO 85 DEGREE RANGE MOST LOCATIONS.

A STRONG COLD FRONT WILL DROP SOUTH THROUGH THE STATE FRIDAY NIGHT
INTO SATURDAY. MOISTURE IS LIMITED...AS IS MODEL QPF. WILL KEEP THE
SLT CHC POPS GOING SATURDAY IN THE FAR NORTH...BUT LEAVE FRIDAY
NIGHT DRY. MODEL CONSENSUS IS IMPROVING FOR A MUCH STRONGER UPPER
LOW TO IMPACT THE STATE SUNDAY NIGHT THROUGH MONDAY WITH THE COOLEST
AIR OF THE SEASON SO FAR. THE GFS IS ADVERTISING 850MB TEMPS NEAR 0C
TUESDAY NIGHT...BUT THE ECMWF IS ABOUT 5 TO 10 DEGREES WARMER.

&&

.AVIATION...24/00Z
THREAT FOR THUNDERSTORMS CONTINUES TONIGHT AT MOST TAF SITES THOUGH
FOD IS NOW TOWARDS THE WESTERN EDGE AND OTM WILL HAS A LOW CHANCE
LATE TONIGHT THEN CHANCES AT MCW/ALO/DSM THROUGH MIDNIGHT. FOD AND
MCW HAVE BEST CHANCE FOR FOG FORMATION AFTER 09Z. IF WINDS BECOME
LIGHT ENOUGH AND CLEARING COMMENCES...SOME LOCALIZED IFR FOG MAY
DEVELOP. VFR CONDITIONS WILL PREVAIL AFTER 15Z WEDNESDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...DONAVON
LONG TERM...KINNEY
Hazardous weather outlook, Sep 23, 4:21 PM CDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
421 PM CDT TUE SEP 23 2008

IAZ004>007-015>017-023>026-033>037-044>048-057>060-070>072-081-
082-092-093-241030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-
POLK-CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR-RINGGOLD-
421 PM CDT TUE SEP 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WEST CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER WESTERN IOWA THIS
AFTERNOON AND PROGRESS SLOWLY TO THE EAST. A FEW OF THE STORMS MAY
BECOME SEVERE THROUGH 9 PM WITH 65 MPH WINDS AND NICKEL SIZED HAIL
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR A THUNDERSTORMS LATE WEDNESDAY NIGHT
INTO EARLY THURSDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH 900 PM THIS EVENING.

IAZ027-028-038-039-049-050-061-062-073>075-083>086-094>097-241030-
BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-
WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-
APPANOOSE-DAVIS-
421 PM CDT TUE SEP 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED NON SEVERE THUNDERSTORMS CAN BE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

DONAVON

In the hours before

Local storm report, Sep 23, 4:37 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
437 PM CDT TUE SEP 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             9 SSW ATLANTIC          41.28N 95.08W
09/23/2008  E0.88 INCH       CASS               IA   LAW ENFORCEMENT

0436 PM     HAIL             9 SSW ATLANTIC          41.28N 95.08W
09/23/2008  E1.00 INCH       CASS               IA   LAW ENFORCEMENT

            HAIL CONTINUES AND NOW HAS INCREASED TO QUARTER SIZED.

&&

RDONAVON
Local storm report, Sep 23, 4:46 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
446 PM CDT TUE SEP 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             LEWIS                   41.31N 95.08W
09/23/2008  M1.00 INCH       CASS               IA   FIRE DEPT/RESCUE

0440 PM     HAIL             ATLANTIC                41.40N 95.01W
09/23/2008  E1.00 INCH       CASS               IA   LAW ENFORCEMENT

            NICKEL TO QUARTER HAIL

&&

PODRAZIK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 4:30 PM CDTSevere Thunderstorm WarningDMXCass45 min
Sep 23, 5:27 PM CDTSevere Thunderstorm WarningDMXAudubon, Cass, Guthrie48 min
Sep 23, 6:08 PM CDTSevere Thunderstorm WarningDMXAudubon, Guthrie39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.